Upper Gastrointestinal (GI) Bleeding Due to Gastric Ulcer

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 68-year-old African American male (AAM) was admitted to the hospital with a chief complaint (CC) of  emesis of bright red blood. The patient reported that he was shopping when he began throwing up blood at the store. He denied any associated pain, melena, hematochezia, liver disease, or prior episodes. The patient reported some lightheadedness with standing, but denied chest pain (CP), shortness of breath (SOB),  and visual disturbances.

He had been taking indomethicin for gout and reported a recent admission 3 months ago for evaluation of occult bleeding, with colonoscopy and upper endoscopy, which did not show ulcers or active bleeding. The patient also denied abdominal pain, chest pain, cough and diarrhea.

Past medical history (PMH)

Gout, hypertension (HTN), anemia.

The review of medical records showed that he had a gout flare up while in the hospital 3 months ago and was discharged home with a steroid taper. He was prescribed indomethacin 50 mg po q 8 hr prn pain but he was taking it daily for the last month.

Stomach biopsy done during the EGD 3 months ago showed acute and chronic inflammation, and a Giemsa stain showed occasional bacteria consistent with Helicobacter. A PAS/Alcian blue stain showed no evidence of intestinal metaplasia. No neoplasm was identified.

The patient missed his follow up appointment and was never treated with antibiotics for Helicobacter pylori.

Medications

Prevacid (lansoprazole), indomethicin.

Family medical history (FMH)
His brother died from GI bleed last year.

Physical examination
Vital signs (VS) with orthostatic changes.
Eyes: conjunctiva pale, no icterus.
Chest examination: Clear to auscultation bilaterally (CTA (B)).
Cardiovascular (CVS): Clear S1S2.
Abdomen: Soft, NT, ND, +BS.
Rectal examination: no stool.

What is the most likely diagnosis?

Upper GI bleed due to:

- Peptic ulcer disease (PUD)
- NSAIDs-induced gastropathy

What would suggest as the next step in his management?

- Get IV access
- Give IVF - NS 500 ml bolus and then 250 ml/hr, monitor VS
- CBC, CMP, INR/PTT stat

Type and screen 4 units of packed red blood cells (PRBC), transfuse if hemoglobin is below 8 mg/dL.

Call GI consult for emergency EGD. Admit to ICU.

What happened?
The CBC showed acute anemia with Hgb of 6 mg/dL (his Hgb was 10.9 mg/dL three months ago).

Intravenous fluids were given, and he was placed on oxygen and monitor. The ECG was interpreted as sinus tachycardia.

The risks, benefits and alternatives (RBA) of blood transfusion were explained to the patient and he agreed to transfusion.



Hemoglobin (Hgb) decrease in upper GI bleed (click to enlarge the image).



BUN increase in upper GI bleed (click to enlarge the image).

What happened next?
The Patient was admitted to MICU. The EGD showed a bleeding gastric ulcer which was cauterized and the  bleeding stopped. He required 2 more units of RBC and Hgb increased to 9.0 mg/dL.

Prevacid 60 mg bolus was given and he was placed on Prevacid IV drip at 6 mg/hr for 72 hours. He was transferred to a regular medical floor (RMF) and clear liquids diet was started.

Antibiotic treatment for Helicobacter pylori was started before discharge. FeSO4, vit. C and MVT were also added.

Final diagnosis

Upper GI bleeding due to gastric ulcer.

His gastric ulcer was secondary to:

- Helicobacter pylori infection
- Indomethacin
- Steroids

What did we learn from this case?

Helicobacter pylori infection needs to be treated aggressively especially in patients with other risk factors for PUD such as NSAIDs use.

Three regimens consistently eradicate Helicobacter (90 percent) when treatment duration is 10 to 14 days. The treatment of choice is triple therapy with a proton pump inhibitor, amoxicillin and clarithromycin for two weeks. One example is OAC = Omeprazole, Amoxicillin, Clarithromycin. The first attempt to eradicate H. pylori fails in 5 to 12 percent of patients.

References

Treatment regimens for Helicobacter pylori - UpToDate (subscription required)

Published: 03/23/2004
Updated: 05/06/2012

4 comments:

  1. we can replace the clarithromycin by metronidazole if no responce to hte triple in complete course

    ReplyDelete
  2. "we can replace the clarithromycin by metronidazole"

    Does it make a difference?

    ReplyDelete
  3. Alexandre Benedito Neves Rodrigues5/02/2011 8:38 PM

    If an upper endoscopy is performed and the
    stomach and proximal intestine is full of fresh and
    clotted blood, unable
    to adequately visualize the gastric or duodenal mucosa, and a nasogastric tube is
    placed, but the thick blood and clots are difficult to
    aspirate through the tube, many doctors use IV erythromycin to promote gastric emptying. How about your experience?
    Thanks
    Alexandre Benedito Neves Rodrigues, São Paulo- Brazil.
    endoscopic visualization in many patients.

    ReplyDelete
  4. what about the recurrence??
    how to manage here , and what about surgical correction ?

    ReplyDelete